Ask a doctor

Can Botox Make Autoimmune Disease Worsen?

I have been receiving botox injections in my eye area due to an eye problem as a result of bells palsy which occured over 26 years ago. It is more that 3 years now that I have been receiving the injections every 4 to 5 months. It has been now a little over 2 years I have felt extreme fatigue and muscle pain to the point where it interferes with my daily activities and which at times is so severe that I do not know how to deal with it . I have been also seeing doctors for the past 2 years who have told me that the symptons were due to depression and menopause. However just this week I have some results from the immunologist that I have Lupus. I am now wondering could it be that I have had an autoimmune desease for awhile now and the botox injections have made things worse for me , and led me to get Lupus.

Doctor Answers (8)

There is no medical evidence which supports that Botox® causes any autoimmune disorders

+2

There is no conclusive medical evidence which supports that Botox® causes or induces any autoimmune disorders.  I do think that it is imperative that you continue your care and follow-up with your medical doctors, including your immunologist.

 

I hope this helps!


Englewood Plastic Surgeon

Botox and autoimmune disease

+2

Botox works by chemically binding and blocking acetylcholine release, causing a chemical denervation. Acetylcholine release requires docking and binding of the neurotransmitter vesicles to the presynaptic membrane.

I am aware of no scientific evidence linking Botox and autoimmune disease.

I hope this helps.

Steven H. Williams, MD
San Francisco Plastic Surgeon
5.0 out of 5 stars 22 reviews

Botox and lupus

+1

As far as I know, there is no association between getting botox injections and developing an autoimmune disorder.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

You might also like...

Botox does not cause Lupus

+1

As other doctors noted, there has been no evidence to date that Botox can cause any kind of autoimmune disease. On a separate note, I have several patients with pre-existing Lupus and other autoimmune diseases who come to me for their Botox injections. I had them all check with their rheumatologists prior to start of Botox treatment, to confirm that it is safe for them, and all the rheumatologists gave them a green light for Botox treatment. It is pretty safe to say that Botox in no way caused your lupus, and if it makes things better for your eye, you can probably continue having these injections. As always, I recommend you check with your rheumatologist.

Stella Desyatnikova, MD
Seattle Facial Plastic Surgeon
4.5 out of 5 stars 16 reviews

No evidence that Botox causes autoimmune disease

+1

There is an autoimmune disease called Myasthenia Gravis (causing symptoms of muscle weakness) in which Botox use should be avoided. As far as I know, however, Botox has not been found to cause any autoimmune disease including Lupus.

I hope you find an experienced rheumatologist who can help you deal with your new diagnosis.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Botox does not cause autoimmune disease

+1

Mariano,

Botox does not cause autoimmune disease. It is more likely in your case to be a coincidence rather than a cause. It sounds like you are seeing the right doctors. Good luck with your progress.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 54 reviews

There is no evidence that Botox causes Lupus

+1

First, I hope that now you have been diagnosed with Lupus and can get appropriate treatment, you will feel better. There is currently no evidence that treatment with botulinum toxin A causes any autoimmune diseases. Know that there is now a 20-year history of treatment with Botulinum toxin A.

Last year something like 4 million treatments were done. WIth these kind of numbers, if Botulinum toxin A did cause an autoimmune disease, there would likely be evidence to support this idea. There is not. In fact, botulinum toxin A is used to help focal spasms associated with multiple sclerosis, an autoimmune disease affecting the nervous system.

I would recommend following the advice of your rheumatologist regarding treatment for your lupus. Also, while it is easy to tell someone to get treatment for depression, recognize that one can become depressed when every day you don't feel right and no one seems to have an answer for what is causing the problem.

I would encourage you to monitor you feelings and consider that you may also have a mild chronic depression. This type of problem is best assessed by a psychiatrist who should spend enough time talking with you to decide if you are depressed or not. Again don't get a treatment if you don't have a problem but do get the help you need. Good luck and feel better soon.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Evidence does not support this...

+1
There is no evidence that I am aware of that links continued Botox use and the stimulation of autoimmune diseases, including Lupus. I don’t see any similarity between the antigen of Lupus (the molecular structure to which the body attacks via antibodies) and Botox.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.